Q: Depression & Weaning off Effexor
I have been weaning off of Effexor for the past 3 weeks, from 150 mg
XR now down to 68.25 of short-acting Effexor. My doctor and I have planned a
very slow tapering regimen because I have always been sensitive to meds. I am
also taking 2.5 mg Xanax XR/day, 200 mg Lamictal and 600 mg of Lithium as mood
I have found so far that anxiety has decreased dramatically, but I have a
growing sense of negativity and depression that I am worried will increase as I
go down on Effexor. My doc. is not sure if depression is a side effect of
tapering, or if it is more related to a bipolar cycle. To me it feels different
than a typical cycle. Should I put up with it or is there something else I can
do? It is mild at the moment, but quite annoying! Thanks!
Dear Drew -
Good questions. There are no data I know of that speak directly to your
question (some that speak about the general issue; I'll show you that link in a
minute). So, how about "clinical experience"?
In my experience, I have a hunch that the phenomenon
you're describing can be minimized or even avoided, in some people at
least, by going really slowly down on the antidepressant. You're going slow,
all right, but the immediate release version could be part of the problem. I
think it might be worth talking with your doc' about sticking with the plan but
switching to use the 37.5 XR, 3 daily, which would be a 25% reduction from where
you started (Dr. Gary Sachs at Harvard recommends going down by 25% per month
from your starting place, which is pretty close to what you're doing, a good
sign, your doc' is probably a very good one -- but she might be trying to save
you money using the cheap stuff, and you could offer that you're ready to spend
the extra for a while to taper more smoothly and slowly), as 3 times 37.5 comes
to 75 + 37.5 or 112.5, a smaller step than you took and smoother with the XR
version. Then the next step is down to 75, then 37.5 then off, all with the XR.
Obviously this would represent a short term increase
from your current 68.25 mg up to 112.5. Alternatively you could just use two
37.5 XR's to get to 75 and see what that does first. If you do this, with your
doctor's guidance of course, you might want to spend a while at that new dose
before you continue down, especially if things get a little better when you
switch "up" a little.
Another option would be to increase the lithium
temporarily, for more antidepressant oomph in the short run, even if you pay a
price for a while in side effects.
Now, the issue of "why lower the antidepressant at
all? Won't I just get depressed?" There is one study that speaks to this
issue, and since I hear it quoted all the time but not examined very closely, I
wrote a little essay about it, to which I'll refer you:
study. Basically it says to watch out for people who cite that article as
evidence you might be better staying on your antidepressant: the study is not a
very strong one. Here's more on the rest of that
about antidepressants in bipolar disorder.
Remember, the long-term goal in bipolar treatment is
not to treat the symptom of the day, but to prevent cycling. A few people stop
cycling and end up depressed. Those are the people who might need
antidepressants long term. It's very unclear how many people there are like
that. If you were one, you might discover that off the antidepressant you just
don't do well. But in my experience, it's crucial to stop the cycling first,
and that very often requires taking the antidepressant out -- just as you're
doing. Good luck to you and your doc'.
Published July, 2004